Iowa, 2004

Tornado and Flash Flood in Iowa, July 5, 2004

July 5, 2004 · NWS DMX · 3 events in 3 counties and zones

Moderately unstable air was in place over Iowa as an upper level low pressure area lifted northeast across the area. At the surface, low pressure moved into west central Iowa by the early afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$6,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Moderately unstable air was in place over Iowa as an upper level low pressure area lifted northeast across the area. At the surface, low pressure moved into west central Iowa by the early afternoon hours. A warm front extended east from the low across central Iowa. Temperatures warmed into the low to mid 80s south of the front with dew point readings around 70 degrees. CAPE values by late afternoon were in the 2200 J/kg range with lifted indices in the -4 to -5 degree range. Thunderstorms developed by the early afternoon hours. Most of the storms remained well below severe limits. There were a couple exceptions. One storm produced a microburst southwest of Adel in Dallas County. IT downed a narrow area of two to three foot diameter trees. Another storm in Calhoun produced a small tornado north of Rockwell City. The tornado touched down in open country and did not cause any damage to speak of. The main threat with the thunderstorms through the afternoon and evening hours was the heavy rainfall north of the warm front. Rainfall of 2 to 5 inches was reported across the north quarter of the state. Heavy rainfall caused flash flooding in Cerro Gordo County in the Mason City area. Widespread 2 to 3 inch amounts were reported in the city on top of already saturated ground, resulting in flash flooding. In the Rudd area of nearby Floyd County, reports were received of 7.5 inches of rain falling, most of it within just one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 12:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 5, 12:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CDT MON JUL 5 2004

.DISCUSSION...
MAIN FOCUS IS NEAR TERM CONVECTIVE TRENDS AND SVR/FF POTENTIAL.
SHORT TERM CONCERNS FOCUSED ON TWO WARM FRONTS...ONE ACROSS NRN IA
AND ONE ACROSS THE SOUTH. ONGOING CONVECTION IN NRN IA HAS BEHAVED
THUS FAR...WITH THE BIGGER CONCERN THE DEVELOPING CU FIELD AND CELLS
IN THE SOUTH. CURRENT THOUGHTS FOR MAIN STORM INITIATION ARE AROUND
3 PM NEAR SOUTHERN CONVERGENCE AREA. STEEP LAPSE RATES WILL BE
FAVORABLE FOR HAIL...WITH SOUNDINGS SUGGESTING STRAIGHT-LINE WIND
THREAT AS WELL. ALTHOUGH DEEP LAYER SHEAR IS NOT OUTSTANDING...THERE
SHOULD BE ENOUGH LOW-LEVEL SHEAR...CAPE AND INSTABILITY FOR ISOLATED
TORNADOES AND WILL HAVE TO MONITOR POSITION OF BOUNDARIES CLOSELY
THROUGH THE AFTERNOON/EARLY EVENING. SOUTHEAST QUADRANT OF CWA LOOKS
MOST FAVORABLE FOR TORNADOES...ALTHOUGH THE NORTH IS NOT OUT OF THE
WOODS. SOME AREAS FROM GREENE COUNTY INTO THE WATERLOO AREA HAVE
RECEIVED SOME SIGNIFICANT RAINS OF LATE...BUT FLASH FLOOD GUIDANCE
IS GENERALLY HIGH. WIDESPREAD 1/2 TO 1.5 INCH RAINS EXPECTED THROUGH
TONIGHT...HEAVIEST ACROSS NW HALF OF CWA...WITH SOME HIGHER AMOUNTS
OF 2-3. A FEW COUNTIES WITH WETTER INITIAL SOIL CONDITIONS COULD
HAVE HYDRO ISSUES TONIGHT. CHC POPS CONTINUE TUESDAY IN THE NORTH
WITH MAIN UPPER LOW ROTATING THROUGH. IMPRESSIVE LLJ CONVERGENCE WED
NIGHT/EARLY THURS SHOULD FIRE ADDITIONAL STORMS...MAINLY SOUTH. FOR
TEMPERATURES...TRENDED TOWARD WARMER FWC/MAV NUMBERS THROUGH WED
NIGHT. BIG WARMUP STARTS THURSDAY WITH UPPER RIDGING ACROSS IOWA.

LOOKING AHEAD TO THE EXTENDED PERIOD (FRI-MON):
SOUTHWEST FLOW PATTERN RETURNS WITH ABUNDANT MOISTURE STREAMING INTO
THE REGION AHEAD OF SLOW MOVING COLD FRONT. WILL CONTINUE POPS
THROUGH THE DAY SUNDAY. UPPER RIDGE BUILDS IN EARLY NEXT WEEK.
EXPECT SEASONABLY WARM AND MUGGY CONDITIONS THROUGH THE PERIOD.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jul 5, 12:44 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
144 PM CDT MON JUL 5 2004

IAZ005>007-016-017-024>028-036>039-048>050-060>062-073>075-083>086-
094>097-061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA-
WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT-
144 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND
EASTERN IOWA...ALONG AND EAST OF AN ALGONA...TO DES MOINES...TO
LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN INTENSIFY
DURING THE AFTERNOON HOURS...LASTING INTO THE EVENING AS WELL.  THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES POSSIBLE.  THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE
DAY TUESDAY.  THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE
WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND
AGAIN LATE FRIDAY THROUGH SUNDAY.  THE POTENTIAL FOR SEVERE WEATHER
WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

IAZ004-015-023-033>035-044>047-057>059-070>072-081-082-092-093-
061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR-
UNION-WEBSTER-
144 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
IOWA...ALONG AND WEST OF AN ESTHERVILLE...TO BOONE...TO MOUNT
AYR LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE
DIMINISHING DURING THE EARLY EVENING HOURS.  THE STORMS MAY BE SEVERE
AT TIMES WITH HAIL UP TO PENNY SIZE.  HEAVY RAINS WILL ALSO BE
POSSIBLE...WHICH MAY PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO
EARLY TUESDAY MORNING.  THE NEXT CHANCES FOR SHOWERS AND STORMS WILL
BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND
AGAIN LATE FRIDAY THROUGH SUNDAY.  THE POTENTIAL FOR SEVERE WEATHER
WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND VERY
EARLY IN THE EVENING.

SMALL

The radar

The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dallas

When
July 5, 2:30 PM CST
Where
Dallas County, 5 mi SW of Adel
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.567, -94.083

Tornado, Calhoun

When
July 5, 2:50 PM CST
Where
Calhoun County, 3 mi N of Rockwell City
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -94.633

Brief tornado touchdown in open fields north of Rockwell City

Flash Flood, Cerro Gordo

When
July 5, 8:45 PM CST to 9:45 PM CST
Where
Cerro Gordo County, Mason City
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411222, 5411461, 5411462.